Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 10, 2017, 4:40 PM MDT for Bent County, Prowers County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2017, 4:40 PM MDT (22:40 UTC)
- Expired
- May 10, 2017, 5:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bent County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 133 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 5:16 PM MDT | HAIL 0.88 | 4 W Lamar, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736
WUUS55 KPUB 102240
SVRPUB
COC011-099-102330-
/O.NEW.KPUB.SV.W.0038.170510T2240Z-170510T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
440 PM MDT WED MAY 10 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
West central Prowers County in southeastern Colorado...
East central Bent County in southeastern Colorado...
* Until 530 PM MDT
* At 439 PM MDT, a severe thunderstorm was located 12 miles southwest
of Lamar, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
west central Prowers and east central Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3793 10270 3793 10286 3812 10295 3813 10264
TIME...MOT...LOC 2239Z 167DEG 12KT 3796 10278
HAIL...1.00IN
WIND...60MPH
$$
mw2 follow-up statements
343
WWUS55 KPUB 102259
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
459 PM MDT WED MAY 10 2017
COC011-099-102330-
/O.CON.KPUB.SV.W.0038.000000T0000Z-170510T2330Z/
Prowers CO-Bent CO-
459 PM MDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR WEST CENTRAL PROWERS AND EAST CENTRAL BENT COUNTIES...
At 458 PM MDT, a severe thunderstorm was located 7 miles southwest of
Lamar, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Prowers and east central Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3799 10268 3799 10282 3812 10282 3813 10264
TIME...MOT...LOC 2258Z 211DEG 17KT 3803 10274
HAIL...1.00IN
WIND...60MPH
$$
mw476
WWUS55 KPUB 102324
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
524 PM MDT WED MAY 10 2017
COC011-099-102334-
/O.EXP.KPUB.SV.W.0038.000000T0000Z-170510T2330Z/
Prowers CO-Bent CO-
524 PM MDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PROWERS AND EAST
CENTRAL BENT COUNTIES WILL EXPIRE AT 530 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
Northwestern Prowers County
LAT...LON 3799 10268 3799 10282 3812 10282 3813 10264
TIME...MOT...LOC 2324Z 167DEG 12KT 3811 10276
$$
mwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:00 PM MDT, 40 minutes earlier.
Area forecast discussion, May 10, 4:00 PM MDT, 40 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 400 PM MDT Wed May 10 2017 .SHORT TERM...(This evening through Thursday) Issued at 400 PM MDT Wed May 10 2017 ...Flood, Heavy Rain, Hail Concerns Continue along with Mountain Snows... Large upper low that has been with us for so many days is slowing transitioning east-northeastward. It will continue moving on this path through Friday, ending up over central Oklahoma by 6 pm Thursday. On this path, as high res models indicate, another period of moderate to heavy precipitation is expected over much of the southern Colorado tonight, especially the eastern mountains and plains. A lot of areas along and adjacent to the mountains could see another 1 to 2 inches of rain tonight. This could lead to some flood problems considering streams are swollen from snowmelt and recent consecutive days of precipitation. This evening, still some hail involved, mostly peas but some stones up to 1 inch in diameter. Also heavy rain, hail out on the plains tonight. Currently, parts of southeastern Las Animas and all of Baca County are missing out on the precipitation but this should change overnight as the low and its precipitation shift east. El Paso/Teller Counties all missing out at this time as well. This should change as well as precip gradually drifts northward this evening. However, these 2 counties may end up on the low end of amounts, receiving mostly light to moderate precipitation. The Junkins and Hayden scars will be targets tonight, as well as the older scars along the eastern slopes. The Waldo probably less of a concern with lesser precip rates/amounts expected. The Spanish Peak Region will also be under the water gun tonight, with another 1 possibly up to 2 inches of additional precipitation. Streams are already swollen there. This additional precipitation will only serve to aggravate. Thus, the Flash Flood Watch remains in effect for the Spanish Peaks Region. Streams in Conejos County are still swollen. There is additional rain occurring there now and it will continue for a while this evening before tapering off after midnight. This could aggravate the situation down there as well. All of this precipitation will equate to perhaps 8 to 16 inches of snow along the eastern mountains above 10,000 feet, with lighter amounts below down to about 8000 feet. Winter Storm Warning will remain in effect for these higher elevation areas. For Thursday, upper low begins to pull east of here. Still ongoing precipitation over the eastern slopes and plains early, mainly of the stratiform and less convective nature (therefore, lower precipitation rates) but then winding down quickly in the afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 400 PM MDT Wed May 10 2017 Will keep discussion relatively brief due to ongoing active conditions. Main longer term meteorological concerns during the longer term are temperatures, pops and winds. Recent Forecast model soundings, PV analysis and longer term computer simulations indicate that a warmer and drier upper ridging pattern will develop over the forecast district from Thursday evening into Friday night...with generally southwesterly upper flow then prevailing over southern Colorado from Saturday into next Wednesday as upper disturbances remain to the north and west of the forecast district during this time-frame. For sensible weather, will depict temperatures running above mid May climatological averages during the longer term with warmest conditions anticipated from the weekend into early next week. In addition, basically low-grade to nil pops are anticipated during the balance of the longer term with the highest potential for stronger gradient winds anticipated from later Monday into Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 400 PM MDT Wed May 10 2017 Showers and thunderstorms will continue tonight, including in the vicinity of KALS, KCOS, and KPUB. Some of the storms this evening may be severe, with 1 inch diameter hail, gusty winds, heavy rainfall, and frequent lightning. Thunderstorms will give way to stratiform precip and overcast skies overnight. Improving trend begins after midnight for KALS and tomorrow afternoon for KCOS and KPUB. MVFR conditions are expected at all three TAF sites this evening as ceilings drop. IFR to LIFR conditions will be possible at times, especially under heavier periods of precipitation and stronger thunderstorms. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM MDT this evening for COZ074-087- 088. Winter Storm Warning from 6 PM this evening to noon MDT Thursday for COZ073-075-080-082. &&
Hazardous weather outlook, May 10, 11:21 AM MDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1121 AM MDT Wed May 10 2017 COZ058>089-093>099-111730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1121 AM MDT Wed May 10 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Moderate to locally heavy rain, with embedded thunderstorms, are expected this afternoon and evening across parts of the plains. The heaviest rain is expected along a line from the greater Spanish Peaks region to Lamar. These rains will be capable of causing flooding, especially in the Spanish Peaks region. A few severe thunderstorms are possible today, mainly in the vicinity of the Colorado and New Mexico border. These storms will develop along a developing boundary over this region. The primary threat will be hail up to the size of half dollars, but given the well defined boundary in the area, an isolated tornado cannot be ruled out. Snow will occur across the southern mountains this evening, and last through the night. Significant accumulations are likely, generally above 10000 feet. As a reminder, one of the primary hazards with any thunderstorm is lightning. If you can hear thunder, you need to move indoors immediately to lower your risk of being struck. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The upper low pressure system will be exiting the region on Thursday. Periods of moderate rain as well as heavier snowfall for the peaks of the eastern mountains will continue through the morning, then quickly taper off through the afternoon. The main concern will be the continued flooding threat due to already saturated ground coupled with ongoing snowmelt, especially across the Spanish Peaks region as well as area burn scars. High pressure will move across the area on Friday, then park just east of the state for Saturday through Tuesday. Warmer and drier conditions are expected, but there will be enough residual moisture for isolated thunderstorms to develop over the higher terrain each afternoon. Primary concerns will be lightning, small hail and wind gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely this afternoon and evening. 50/50
In the hours before
Special weather statement, May 10, 3:45 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
345 PM MDT WED MAY 10 2017
COZ089-093-095-097-102230-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
345 PM MDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA...NORTHEASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 430
PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arlington, or 26 miles north of North La Junta, moving west at 15
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sugar City, Arlington and Blue Lake.
LAT...LON 3845 10323 3813 10330 3822 10367 3852 10357
3852 10355
TIME...MOT...LOC 2145Z 098DEG 12KT 3835 10338
mwLocal storm report, May 10, 3:50 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 3 S BEULAH 38.03N 104.99W
05/10/2017 M1.00 INCH PUEBLO CO PUBLIC
NICKLE TO QUARTER SIZED HAIL.
&&Local storm report, May 10, 4:07 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
407 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL BEULAH 38.08N 104.98W
05/10/2017 M0.75 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, May 10, 4:08 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
408 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 9 SW HIGBEE 37.68N 103.57W
05/10/2017 M1.75 INCH OTERO CO TRAINED SPOTTER
HAS BEEN FALLING FOR THE PAST 30 MINUTES.
&&Local storm report, May 10, 4:20 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
420 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM FLASH FLOOD 9 NNE BEULAH 38.20N 104.91W
05/10/2017 PUEBLO CO TRAINED SPOTTER
OBSERVER STATED WATER IS RUNNING HIGH
THROUGH A NEARBY GULLY, OVER TOPPING HIS
DRIVEWAY. ESTIMATED FLOW WAS 10 FEET WIDE
AND UP TO 3 FEET DEEP.
&&Local storm report, May 10, 4:27 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
427 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 7 SSE FARISITA 37.66N 105.01W
05/10/2017 M0.88 INCH HUERFANO CO PUBLIC
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:21 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 24 min |
| May 9, 6:38 PM MDT | Flash Flood Warning | PUB | Huerfano, Las Animas, Otero, Pueblo | 3 hr |
| May 9, 6:45 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 19 min |
| May 9, 7:30 PM MDT | Special Weather Statement | PUB | Kiowa | 30 min |
| May 9, 9:29 PM MDT | River Flood Warning | PUB | Las Animas | 10 hr |
| May 10, 4:30 AM MDT | Winter Storm Warning | PUB | Alamosa, Costilla, Custer, El Paso, Fremont, Huerfano and 4 more | 32 hr |
| May 10, 4:38 AM MDT | Flash Flood Watch | PUB | Costilla, Huerfano, Las Animas | 18 hr |
| May 10, 1:04 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 26 min |
| May 10, 1:29 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 46 min |
| May 10, 1:40 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 50 min |
| May 10, 1:49 PM MDT | Special Weather Statement | PUB | Conejos | 41 min |
| May 10, 1:58 PM MDT | Special Weather Statement | PUB | Rio Grande | 47 min |
| May 10, 2:08 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
| May 10, 2:18 PM MDT | Special Weather Statement | PUB | Pueblo | 27 min |
| May 10, 2:20 PM MDT | Special Weather Statement | PUB | Las Animas | 40 min |
| May 10, 2:24 PM MDT | Special Weather Statement | PUB | Otero | 51 min |
| May 10, 2:40 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 50 min |
| May 10, 2:49 PM MDT | Special Weather Statement | PUB | Custer | 41 min |
| May 10, 3:01 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont, Saguache | 3 hr |
| May 10, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | Costilla, Huerfano | 31 min |
| May 10, 3:15 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Huerfano, Pueblo | 60 min |
| May 10, 3:19 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 8 hr |
| May 10, 3:19 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 41 min |
| May 10, 3:28 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Saguache | 3 hr |
| May 10, 3:45 PM MDT | Special Weather Statement | PUB | Crowley | 45 min |
| May 10, 3:51 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 24 min |
| May 10, 3:56 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 34 min |
| May 10, 3:59 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Pueblo | 9 hr |
| May 10, 4:05 PM MDT | Flash Flood Warning | PUB | Bent, Las Animas, Otero | 3 hr |
| May 10, 4:12 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Pueblo | 48 min |
| May 10, 4:14 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa, Otero | 31 min |
| May 10, 4:16 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 29 min |
| May 10, 4:42 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa, Otero | 48 min |
| May 10, 4:48 PM MDT | Flash Flood Warning | PUB | Bent, Crowley, Kiowa, Otero | 3 hr |
| May 10, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 31 min |
| May 10, 5:28 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 32 min |
| May 10, 5:52 PM MDT | Areal Flood Advisory | PUB | Crowley, Otero, Pueblo | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.